Page header image

Diabetes: Low Blood Sugar (Hypoglycemia)

What is low blood sugar?

Your child has dangerously low blood sugar if the result of a blood sugar test is less than 60 mg/dL. Low blood sugar comes on quickly and must be treated right away. If the low blood sugar continues too long, your child could pass out or even have a seizure. The brain could be harmed. Because the brain grows very quickly in the first 4 years of life, it’s particularly important to prevent severe low blood sugar in young children.

The medical term for low blood sugar is hypoglycemia. If your child has diabetes and is taking insulin, it is sometimes called an insulin reaction or insulin shock.

Everyone taking care of your child needs to know the signs and symptoms of low blood sugar so it can be treated right away.

What is the cause?

Low blood sugar is usually a side effect of diabetes treatment. It can also result from other conditions, diseases, medicines, hormone or enzyme deficiencies, and tumors.

If your child has diabetes, low blood sugar can be caused by too much insulin or other diabetes medicine. If your child is using insulin, it may happen because:

  • Too much or the wrong type of insulin has been given.
  • The insulin is no longer good because it has expired or was not stored properly.
  • Your child has an insulin pump that is not working right.

Some other things that can cause an abnormally low blood sugar levels when a child has diabetes are:

  • Exercising more than usual
  • Skipping or delaying meals or snacks
  • Having a meal or snack that is too small
  • Dieting to lose weight
  • Not taking diabetes medicines at the right time
  • Side effects of other medicines
  • Drinking alcohol
  • Diarrhea or vomiting
  • Taking a bath or shower or soaking in a hot tub soon after taking a shot of insulin (blood vessels in the skin dilate from the hot water and cause insulin to be quickly absorbed).

Low blood sugar from these other causes is usually not as low and not as dangerous as low blood sugar caused by too much insulin or other diabetes medicine.

What are the symptoms?

Symptoms of low blood sugar usually happen when the blood sugar falls below 70 mg/dL. It’s important to recognize low blood sugar as early as possible, before it gets dangerously low.

Low blood sugar can make your child feel:

  • Hungry
  • Nervous
  • Sweaty
  • Shaky
  • Lightheaded
  • Dizzy
  • Confused (feeling or looking dazed)

Your child may:

  • Have a pale or red face
  • Get sleepy
  • Have unusual behavior (your child may cry or act drunk or angry)
  • Have trouble with his or her vision (Your child may "see double" or the pupils of the eyes may get bigger. The eyes may appear glassy.)

You may be able to help your child learn to recognize the signs of low blood sugar. You may tell a young child, for example: "Remember how you felt shaky and you came and told me? You did a good job! Remember to tell a grown up if you feel that way again."

Your child may wake up with symptoms when low blood sugar happens during the night. Your child probably has low blood sugar if he or she wakes up alert, sweating, with a headache, with a fast heart rate, or feeling foggy headed. Babies may cry. If your child wakes up with any signs of low blood sugar, test the blood sugar right away. Also think about what was different the previous day (like extra exercise, extra insulin, or less food). This will help you learn how to keep it from happening again. Keep a record of these reactions.

How is it treated?

Insulin reactions come quickly and should be treated at once. The general rule is to give sugar in some form as fast as possible.

If your child often has symptoms of low blood sugar, you should see your child’s healthcare provider. Your provider can help you find the cause. Your provider will also give you guidelines for treating low blood sugar when your child is having symptoms.

When you see your child’s provider, be sure to take your records of all of the results of recent blood sugar checks. This helps your provider know whether your child is on the right medicines and is taking the right doses at the right times of day. Without this record, it’s harder for your provider to help you figure out the cause of the symptoms.

Here are some examples of guidelines your child’s provider may give:

  • If you think your child’s blood sugar may be too low, check it with your home glucose meter before giving treatment, if possible.
  • Always carry some form of sugar your child can eat as soon as he or she has any symptoms of low blood sugar. The following amounts and types of food will bring the blood sugar level up:
    • 3 to 4 glucose tablets
    • 1/2 cup (4 ounces) fruit juice
    • 1/2 cup (4 ounces) regular (not diet) soda (about half a can)
    • 8 ounces of skim milk
    • 1/4 to 1/3 cup of raisins
    • 5 to 7 pieces of hard candy
    • A tube of glucose in gel form
    • 1 tablespoon of molasses, corn syrup, or honey
  • If your child still has symptoms 10 to 15 minutes after eating or drinking one of the foods listed above, your child may need to eat or drink another portion.
  • If your child is about to eat a meal, he or she should eat the fruit or drink the juice first and then eat the rest of the meal.
  • After 15 minutes, check your child’s blood sugar again. If it is still lower than 70 mg/dL, your child should have another serving of one of the foods on the list. Repeat these steps until the blood sugar is above 70 or until your child feels better. Your child may need to eat a protein snack (like peanuts, peanut butter, or cheese) or meal soon after he or she feels better to keep the blood sugar from getting too low again.

Your child should rest at least 10 minutes after eating and repeat the blood sugar test to make sure it is above 70 mg/dL before returning to normal activity.

If your child’s symptoms get worse despite treatment, call your child’s healthcare provider. Emergency treatment may include a shot of glucose or a medicine called glucagon to raise your child’s blood sugar. Your child may need to go to the hospital to be treated with IV glucose. Being at the hospital will also allow your child’s healthcare provider to watch the response to treatment, determine why your child had severe hypoglycemia, and, if necessary, change your child’s medicine dosages.

If your child tends to have episodes of low blood sugar, talk with your child’s healthcare provider about whether you should have a medicine called glucagon on hand. It can be given as a shot by a family member when your child is having low blood sugar but is not alert enough to safely take some food. It makes the blood sugar rise quickly.

If your child is unconscious, call 911 to get help on the way before trying to check the sugar and treat the low blood sugar.

Delayed hypoglycemia

Delayed hypoglycemia means your child has low blood sugar several hours after exercising. It may occur 3 to 4 hours or up to 12 hours after exercise. This can sometimes cause an insulin reaction in the middle of the night.

To prevent delayed hypoglycemia:

  • Lower the insulin dose, especially the long-acting insulin, after heavy exercise even though the blood sugar may be high.
  • Have your child eat extra carbs at bedtime (even if he or she has high blood sugar).

How can I take care of my child?

  • Make sure your child takes all medicines exactly as prescribed.
  • Know when to check your child's blood sugar and when to call for help.
  • Check your child's blood sugar more often when your child is exercising more or eating less, or when your child is sick, according to your healthcare provider's recommendations.
  • Recheck the blood sugar after 20 to 30 minutes to make sure the blood sugar level goes back up when a low occurs (especially at bedtime or during the night).
  • Make sure your child carries sugar he or she can eat if the blood sugar gets too low. Sugar tablets kept in pockets of pants, sewn into gym shorts, or kept in jogger wallets on your child's shoe are good for emergencies.
  • Teach others who care for your child how to give a shot of glucagon, if it has been prescribed for your child.
  • Keep follow-up appointments with your child’s provider and take the glucose meter or sugar log to show your provider at the checkups.

How can I help prevent low blood sugar?

You can help prevent low blood sugar by following these guidelines:

  • Check your child's blood sugar level regularly.
  • Know what causes low blood sugar.
  • Make sure your child eats regular meals. Don’t let your child delay or skip meals or eat partial meals.
  • Have your child eat snacks before heavy physical exercise and at the time of day when there have been previous reactions.
  • When your child is going to do all-day exercise, like hiking or skiing, lower the insulin dose, do extra blood sugar tests, and have your child eat extra snacks.
  • Be careful to give shots of insulin after a shower or bath and not before.
  • Ask your healthcare provider if changing your child's type of insulin may help.
Developed by RelayHealth.
Pediatric Advisor 2013.2 published by RelayHealth.
Last modified: 2013-02-11
Last reviewed: 2013-02-09
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
© 2013 RelayHealth and/or its affiliates. All rights reserved.
Page footer image